An automatic prescription refill can be a 'mistake' waiting to happen

Alert: The hidden danger of getting your Rx on ‘auto refill’

The phone rings and it’s that automated voice telling you that your prescription refill is ready to pick up.

That was easy! Just drive by and get your Rx. No standing in line or killing time in the pharmacy waiting.

But it can also be deadly.

It’s normal to assume that since you’ve gotten this refill many times before, everything will be the same this time. But that assumption might be wrong.

Dead wrong.

But just taking a few extra moments when you get that refill can be a lifesaver.

In the “old” days, prescriptions with an illegible scrawl on them were the butt of lots of jokes.

Well, those have gone the way of getting breaking news by a Western Union telegram. But even getting rid of your doctor’s scribble hasn’t made your Rx any safer.

Just walk by any pharmacy department and you’ll see how busy it is. A pharmacist might be filling up to 25 prescriptions in a single hour!

And that’s one of the reasons so many mistakes are made. We all know that to “err is human…” but how easy would it be to forgive if one of these mistakes caused you to have a heart attack or stroke…or worse.

And here’s what is really scary.

Pharmacies in the United States make over 51 million mistakes a year.

That’s 51 million! And many of these aren’t just innocent little errors, either.

So when you’re on “auto refill,” the last thing you probably do is check what they give you or have that talk with your pharmacist.

For pharmacies, auto refill becomes more like auto pilot.

And if your pharmacist is running on auto pilot, too, here are some of the most common mistakes they make:

  • Your drug label could have inaccurate directions. You might think your doctor has upped your dose, when he really hasn’t.
  • Your name is on the bag, but it has someone else’s drug bottle inside.
  • Your auto refill med can have a serious interaction with a new drug you’re taking. (I know, with all the computer systems pharmacies have now, it seems impossible that a drug interaction can be missed. But many are, and it can be life-threatening.)
  • You get the wrong drug. This can be deadly. Yet it happens because lots of drugs have similar names — and a pharmacy puts them on the shelf in alphabetical order.

For example, Lamictal looks a lot like Lamisil — only the first one is a risky med for epilepsy that has a black box warning and the second one is for nail infections.

That kind of drug mix-up happened to a woman in Washington D.C. And it could have turned what was meant to be an innocent B12 shot into a lethal injection.

Her auto refill looked almost identical to what she had been receiving. The container, which should have had vials of B12 liquid inside, looked the same too.

But luckily her son, who had medical training, was alert and noticed what the pharmacy gave her. Despite the fact that her name was on the bottle, it was a totally different drug — one used to resuscitate patients who go into cardiac arrest!

The vials looked almost identical, she said.

Well, what if you don’t have medical training — how can you stay safe?

Here’s what to do.

First, don’t just walk away with that pharmacy bag. Open it at the pharmacy counter. Look inside and check for your name and the drug name and dose on the bottle. Has anything changed, does the drug look different? If anything appears unusual — anything — ask about it.

And even if it looks okay to you, when they ask you if you want to talk with the pharmacist — say yes. And that’s important even if you’ve been taking a drug for some time. Show him the bottle and ask a question, any question at all about the drug or how you should take it.

Unbelievably, experts say that 80 percent of mistakes can be caught by just having that little chat.

It may seem silly, or a waste of time, but those few moments might just save your life.

Sources:
“How to deal with prescription mistakes” Lisa Esposito, July 3, 2014, U.S. News & World Report, health.usnews.com